Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 245, NWS Dodge City, KS

August 23, 2005Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2005, 8:14 PM CDT for Morton County, Kansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 8:14 PM CDT (01:14 UTC)
Expired
Aug 23, 2005, 9:09 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:18 PM CDTHAIL 1.754 Ene Elkhart, KSGOLFBALL SIZE HAIL FELL TWICE - 845 PM TOO
Aug 23, 8:28 PM CDTHAIL 1Elkhart, KS
Aug 23, 8:34 PM CDTHAIL 0.753 N Elkhart, KS
Aug 23, 8:45 PM CDTHAIL 1.754 Ene Elkhart, KSSECOND OCCURRENCE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240114
SVRDDC
KSC129-240215-
/O.NEW.KDDC.SV.W.0245.050824T0114Z-050824T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 915 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ELKHART...MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF MORTON COUNTY...
  ELKHART...
  RICHFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3732 10204 3699 10204 3700 10156 3731 10156

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 240134
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT TUE AUG 23 2005

KSC129-240215-
/O.CON.KDDC.SV.W.0245.000000T0000Z-050824T0215Z/
MORTON KS-
832 PM CDT TUE AUG 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL
915 PM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED NEAR ELKHART. MOVEMENT WAS NEARLY
STATIONARY.

AT 826 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED QUARTER SIZED HAIL 
IN ELKHART.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3732 10204 3699 10204 3700 10156 3731 10156

$$

&

RITTERLING
000 
WWUS53 KDDC 240209
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
909 PM CDT TUE AUG 23 2005

KSC129-240219-
/O.CAN.KDDC.SV.W.0245.000000T0000Z-050824T0215Z/
MORTON KS-
909 PM CDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY HAS BEEN
CANCELLED...

AT 905 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 9 MILES NORTHWEST OF ELKHART...
MOVING NORTHEAST AT 10 MPH..

LAT...LON 3732 10204 3699 10204 3700 10156 3731 10156

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:33 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 3:33 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT TUE AUG 23 2005

.DISCUSSION...

DAYS 1-2...

THE OVERALL SYNOPTIC PATTERN REMAINS FAVORABLE FOR WIDESPREAD
THUNDERSTORM ACTIVITY OVER SW KS. 12Z UA CHARTS SHOWED 60KT H25 JET
NOSING INTO COLORADO, WITH H5 COLD ADVECTION OVER THE FRONT RANGE.
500MB TEMP WAS DOWN TO -10C AT DENVER. THERE WAS ALSO A LOW-LEVEL
BAROCLINIC ZONE FROM LAST NIGHTS MCS FROM EASTERN NM INTO OKLAHOMA.
NORTH OF THIS ZONE, THIS AIRMASS WAS FAIRLY STABLE OVER KANSAS, BUT
THIS HAS STARTED TO CHANGE THIS AFTERNOON. THE LOW LEVEL WINDS ARE
COMING AROUND TO THE SE, WHICH WILL ALLOW FOR GOOD AIRMASS RECOVERY
THIS EVENING. SURFACE DEWPOINTS WERE ALREADY FROM 65 TO 70 IN NW
OKLAHOMA AND THE OK PANHANDLE. IN ADDITION, LEE THOUGHING WILL BE
INCREASING ACROSS THE CENTRAL AND NORTHERN PLAINS WHICH WILL PROVIDE
A LOW LEVEL JET TONIGHT.

STORMS WERE DEVELOPING THIS AFTERNOON ON THE RATON MESA AND PALMER
DIVIDE WHERE ELEVATED HEATING AND CHILLY H5 TEMPS(HENCE STEEP LAPSE
RATES) COMBINING WITH ABUNDANT MOISTURE TO GIVE SFC BASED STORMS.
THE RATON MESA STORMS WILL SPREAD EAST INTO ELKHART AND LIBERAL
TONIGHT WHILE THE PALMER DIVIDE STORMS WILL MOVE INTO WESTERN AND
CENTRAL KS OVERNIGHT. THE TWO CLUSTERS MAY COMBINE INTO A SINGLE MCS
AND TRACK ACROSS SW KS. WILL CARRY LIKELY POPS IN THE SW WHERE THE
INSTABILITY IS THE GREATEST. THE BEST CHANCE OF SEVERE WILL ALSO BE
IN THE SW CORNER WHERE SFC POTENTIAL TEMPERATURES WERE THE HIGHEST.

THERE WILL BE CHANCE OF STORMS AGAIN LATE WEDNESDAY, THIS TIME
PERHAPS A LITTLE FURTHER SOUTH AND EAST SINCE THE UPSLOPE FLOW WILL
BE SHUT OFF DUE TO LEE TROUGHING. SO OUTFLOW BOUNDARIES FROM TONIGHTS
STORMS WILL DICTATE THE LOCATION. THURSDAY MAY BE A QUIET DAY BEFORE
THE NEXT COLD FRONT ARRIVES. BUT, WE WILL STILL BE UNSTABLE, AND ANY
LEFTOVER BOUNDARIES COULD IGNITE A FEW STORMS.

TEMPERATURES WILL BE INFLUENCED BY STORMS THE NEXT 2 DAYS, BUT LEE
TROUGHING WILL RESULT IN A GRADUAL WARMING TREND IN HIGHS AND LOWS.

DAYS 3-7...

CHANGED VERY LITTLE TO THE EXISTING DAYS 3-7 GRIDS.  LATEST RUN FROM
THE ECMWF STILL SHOWS LARGE SCALE UPPER LOW PRESSURE SYSTEMS
TRACKING EAST ALONG THE CANADIAN BORDER, CYCLING EVERY 3-4 DAYS OR
SO.  WITH THIS IN MIND, HAVE KEPT THE LOW POPS FOR THE NORTHERN CWA
THURSDAY NIGHT, IN THE EAST FRIDAY, ALL OF CWA FRIDAY NIGHT (30%),
REDUCE TO 20 POPS SATURDAY, AND NO POPS SUNDAY.  MONDAY MAY SEE A
FRONT APPROACHING, BUT NOT ENTERING CWA, FROM THE NORTHWEST.  SO,
LOW POPS ARE IN MAINLY EASTERN CWA MONDAY.  HAVE WENT WITH SILENT
POPS ON TUESDAY, BUT THIS MAY HAVE TO UPDATED AS THAT TIME PERIOD
APPROACHES.  AS FAR AS TEMPERATURES, LOWER TO MID 90S FOR HIGHS AND
60 NW TO 70 SE FOR MINS THROUGH THE EXTENDED PERIOD.

THE OUTLOOK FOR TUESDAY AUGUST 30TH THROUGH THURSDAY SEPTEMBER 1ST
CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  88  68  94 /  50  30  20  20
GCK  62  89  66  95 /  60  20  30  30
EHA  62  89  65  96 /  70  20  20  20
LBL  62  89  67  95 /  70  25  20  20
HYS  64  86  69  94 /  40  25  40  40
P28  66  87  69  93 /  60  40  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FINCH
Hazardous weather outlook, Aug 23, 10:27 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT TUE AUG 23 2005

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1027 AM CDT (927 AM MDT) TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OVERNIGHT STORMS HAVE LEFT A MORE STABLE AIRMASS OVER MOST OF
SOUTHWEST KANSAS TODAY. THE MOST LIKELY PLACE FOR AFTERNOON STORMS
WILL BE IN THE FAR SOUTHWEST CORNER AROUND ELKHART OR LIBERAL AFTER
4 PM. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AFTER 8 PM JUST
ABOUT ANYWHERE IN SOUTHWEST KANSAS. A FEW OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY WITH
A SLIGHT CHANCE FOR SEVERE STORMS ON WEDNESDAY.  A WARM FRONT WILL
SETUP ACROSS SOUTHERN KANSAS AND COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE ANOTHER ROUND OF SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

FINCH

In the hours before

Local storm report, Aug 23, 5:40 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             20 S DIGHTON            38.19N 100.47W
08/22/2005  0.75 INCH        FINNEY             KS   PUBLIC

1100 PM     TSTM WND GST     20 S DIGHTON            38.19N 100.47W
08/22/2005  60 MPH           FINNEY             KS   PUBLIC

1115 PM     TSTM WND GST     3 SSW KALVESTA          38.01N 100.30W
08/22/2005  65 MPH           FINNEY             KS   PUBLIC

&&

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:10 PM CDTSevere Thunderstorm WarningDDCStevens42 min
Aug 23, 9:57 PM CDTSevere Thunderstorm WarningDDCGrant24 min
Aug 23, 10:26 PM CDTSevere Thunderstorm WarningDDCKearny53 min
Aug 23, 10:51 PM CDTSevere Thunderstorm WarningDDCFinney39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.